Alert archive / Tennessee / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 16, 2023, 4:56 PM CST for Bedford County, Giles County, Marshall County, Tennessee. It was in force for 34 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 16, 2023, 4:56 PM CST (22:56 UTC)
- Expired
- Feb 16, 2023, 5:30 PM CST
- In force
- 34 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bedford County, TN, Giles County, TN, Marshall County, TN
The radar
The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 5:00 PM CST | TSTM WND DMG | 7 Wsw Shelbyville, TN | THREE POWER POLES WERE BROKEN WITH POWER LINES DOWN ON HIGHWAY 64 IN THE BEDFORD COMMUNITY. |
| Feb 16, 5:00 PM CST | TSTM WND DMG | 7 Wsw Shelbyville, TN | THREE POWER POLES WERE BROKEN WITH POWER LINES DOWN ON HIGHWAY 64 IN THE BEDFORD COMMUNITY. |
| Feb 16, 5:15 PM CST | HAIL 1 | Shelbyville, TN | NUMEROUS REPORTS OF HAIL UP TO QUARTER SIZE IN SHELBYVILLE. |
| Feb 16, 5:15 PM CST | HAIL 1 | Shelbyville, TN | NUMEROUS REPORTS OF HAIL UP TO QUARTER SIZE IN SHELBYVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 12:00 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
787
WUUS54 KOHX 162256
SVROHX
TNC003-055-117-162330-
/O.NEW.KOHX.SV.W.0009.230216T2256Z-230216T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
456 PM CST Thu Feb 16 2023
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Marshall County in Middle Tennessee...
Central Giles County in Middle Tennessee...
Southern Bedford County in Middle Tennessee...
* Until 530 PM CST.
* At 456 PM CST, severe thunderstorms were located along a line
extending from 6 miles north of Petersburg to near Pulaski, moving
east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Lewisburg, Pulaski, Cornersville, Normandy, Belfast
and Frankewing.
This includes Interstate 65 between mile markers 14 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
&&
LAT...LON 3519 8722 3521 8722 3553 8664 3551 8624
3546 8624 3533 8646 3536 8649 3535 8653
3537 8659 3533 8660 3531 8668 3525 8675
3526 8683 3518 8683
TIME...MOT...LOC 2256Z 260DEG 33KT 3540 8668 3520 8709
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Whitehead1 follow-up statement
173
WWUS54 KOHX 162323
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
523 PM CST Thu Feb 16 2023
TNC055-117-162332-
/O.CAN.KOHX.SV.W.0009.000000T0000Z-230216T2330Z/
Marshall TN-Giles TN-
523 PM CST Thu Feb 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL AND CENTRAL
GILES COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3533 8646 3536 8649 3536 8651 3535 8653
3536 8654 3536 8655 3537 8658 3536 8660
3537 8662 3543 8666 3545 8666 3550 8657
3551 8624 3546 8624
TIME...MOT...LOC 2322Z 260DEG 33KT 3544 8641 3524 8682
$$
TNC003-162330-
/O.CON.KOHX.SV.W.0009.000000T0000Z-230216T2330Z/
Bedford TN-
523 PM CST Thu Feb 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CST
FOR SOUTHERN BEDFORD COUNTY...
At 522 PM CST, severe thunderstorms were located along a line
extending from near Shelbyville to 11 miles southwest of Petersburg,
moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shelbyville and Normandy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3533 8646 3536 8649 3536 8651 3535 8653
3536 8654 3536 8655 3537 8658 3536 8660
3537 8662 3543 8666 3545 8666 3550 8657
3551 8624 3546 8624
TIME...MOT...LOC 2322Z 260DEG 33KT 3544 8641 3524 8682
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:58 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Feb 16, 2:58 PM CST, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Nashville TN 258 PM CST Thu Feb 16 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Friday Night) Issued at 257 PM CST Thu Feb 16 2023 Continuing to monitoring a line of showers and thunderstorms moving across locations generally around and west of I-65 Corridor currently. A tornado watch continues for entire mid state region through 7 PM CST tonight. Although no convective warnings currently in effect, severe weather threat is certainly not over with strong to damaging winds, large hail, possibility of isolated tornadoes, and brief heavy downpours resulting in potential of localized flooding continues through early evening hours. Still looks like bulk of showers and thunderstorms will push east of Cumberland Plateau Region during early overnight hours tonight. CONSShort continues to initialize best and continues to depict most realistic weather pattern evolution through remainder of tonight. As for temperatures, lows will fall into the 30s tonight. After all these showers and thunderstorms, dry conditions will prevail Friday into Friday night. Seasonally cool highs are expected on Friday with lows bottoming out in 20s Friday night. && .LONG TERM... (Saturday through next Thursday) Issued at 257 PM CST Thu Feb 16 2023 Dry and cooler conditions will continue to prevail through upcoming weekend. Difference in timing of global models continue, but all in all, and unsettled weather pattern looks to be in store for mid state region from Washingtons Birthday through much of next work week with isolated to scattered showers and thunderstorms possible. Temperatures will continue to be quite seasonably mild. && .AVIATION... (18Z TAFS) Issued at 1212 PM CST Thu Feb 16 2023 CKV/BNA/MQY/CSV...Significant variability in terminal forecasts thru at least 17/01Z per convective line progression W to E across mid state region. Thus expect numerous admendments to terminal forecasts per multiple fluctuations in sustained wind speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR ceilings during convection at or in vcnty of terminals thru at least 17/01Z. Sustained sfc winds will slowly veer from initially S/SW to N thru 17/18Z especially after sfc frontal passage across entire mid state region after 17/06Z. Generally sustained wind speeds around 15kts with gusts to around 30kts possible at times. MVFR ceilings expected to continue 17/01Z-17/18Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 35 39 24 49 / 90 10 0 0 Clarksville 32 38 23 50 / 30 10 0 0 Crossville 33 36 20 50 / 100 10 0 0 Columbia 34 40 21 50 / 90 10 0 0 Cookeville 35 37 22 50 / 100 10 0 0 Jamestown 33 36 21 49 / 100 10 0 0 Lawrenceburg 35 41 22 51 / 100 10 0 0 Murfreesboro 36 40 21 50 / 100 10 0 0 Waverly 33 38 22 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JB Wright LONG TERM....JB Wright AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 1252 PM CST Thu Feb 16 2023 TNZ005>011-023>034-056>066-075-077>080-093>095-171000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 1252 PM CST Thu Feb 16 2023 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...This afternoon and tonight. Strong to severe storms will be possible through early evening hours tonight. Strong to damaging wind gusts will be the primary threat, but isolated tornadoes, large hail, as well as heavy rain leading to flooding will also be possible. The threat of severe weather will come to an end with the passing of a cold front this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about observed severe weather to the NWS while following all local and state guidelines. Spotter Thunderstorm Reporting Criteria... Tornado Funnel Cloud Flooding Hail >= 1/2 Inch Winds > 50 MPH(Measured) Structural Damage Trees or Power Lines Down 12/JB Wright
In the hours before
Local storm report, Feb 16, 2:15 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 2:19 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
&&
SHAMBURGERLocal storm report, Feb 16, 2:20 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 NNE DOVER 36.53N 87.82W
02/16/2023 STEWART TN EMERGENCY MNGR
DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
DUE TO FLOODING APPROACHING BUILDING.
1216 PM FLASH FLOOD 6 SW DOVER 36.41N 87.92W
02/16/2023 STEWART TN EMERGENCY MNGR
UPPER STANDING ROCK ROAD CLOSED DUE TO
FLOODING.
1226 PM HEAVY RAIN 6 WNW DOVER 36.51N 87.95W
02/16/2023 M3.28 INCH STEWART TN MESONET
MESONET STATION STHT1 DOVER STILLY HOLLOW.
0140 PM HAIL 6 S WAVERLY 36.00N 87.77W
02/16/2023 E1.50 INCH HUMPHREYS TN PUBLIC
TWITTER PHOTO SHOWED PING PONG BALL SIZE
HAIL NEAR HURRICANE MILLS.
0140 PM HAIL 5 S WAVERLY 36.02N 87.77W
02/16/2023 E1.00 INCH HUMPHREYS TN LAW ENFORCEMENT
FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
SOUTH OF WAVERLY.
0153 PM HAIL 3 SE MCEWEN 36.07N 87.61W
02/16/2023 E1.50 INCH HUMPHREYS TN EMERGENCY MNGR
PING PONG BALL SIZE HAIL REPORTED ON
HURRICANE CREEK ROAD.
&&
SHAMBURGERLocal storm report, Feb 16, 3:32 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM LIGHTNING HERMITAGE 36.20N 86.62W
02/16/2023 DAVIDSON TN EMERGENCY MNGR
HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
HERMITAGE. FIRE DEPT RESPONDING.
&&
SHAMBURGERLocal storm report, Feb 16, 4:41 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
441 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 7 W LAWRENCEBURG 35.25N 87.46W
02/16/2023 LAWRENCE TN EMERGENCY MNGR
DAMAGE TO HOMES AND TREES DOWN NEAR NORTH
BRADLEY RD AND MT LEBANON RD. POSSIBLE
TORNADO.
0354 PM TSTM WND DMG ETHRIDGE 35.32N 87.30W
02/16/2023 LAWRENCE TN EMERGENCY MNGR
DAMAGE TO BUILDINGS AND TREES DOWN IN AND
AROUND ETHRIDGE. POSSIBLE TORNADO.
&&
SHAMBURGERLocal storm report, Feb 16, 4:47 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CST THU FEB 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 2 N COLLEGE GROVE 35.84N 86.66W
02/16/2023 E1.50 INCH WILLIAMSON TN PUBLIC
SPIKY PING PONG BALL SIZE HAIL REPORT NEAR
TRIUNE VIA TWITTER.
&&
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 11:28 PM CST | Special Weather Statement | OHX | Trousdale | 32 min |
| Feb 15, 11:35 PM CST | Special Weather Statement | OHX | Williamson | 25 min |
| Feb 15, 11:57 PM CST | Special Weather Statement | OHX | Wilson | 33 min |
| Feb 16, 12:07 AM CST | Special Weather Statement | OHX | Stewart | 38 min |
| Feb 16, 12:45 AM CST | Special Weather Statement | OHX | Williamson | 30 min |
| Feb 16, 12:49 AM CST | Areal Flood Advisory | OHX | Hickman, Humphreys, Perry | 116 min |
| Feb 16, 6:01 AM CST | Areal Flood Advisory | OHX | Houston, Humphreys, Montgomery, Robertson, Stewart | 4 hr |
| Feb 16, 9:58 AM CST | Areal Flood Advisory | OHX | Montgomery, Stewart | 2 hr |
| Feb 16, 11:54 AM CST | Flash Flood Warning | OHX | Houston, Montgomery, Stewart | 4 hr |
| Feb 16, 1:19 PM CST | Tornado Warning | OHX | Humphreys | 41 min |
| Feb 16, 1:50 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 25 min |
| Feb 16, 2:59 PM CST | Severe Thunderstorm Warning | OHX | Davidson | 18 min |
| Feb 16, 3:27 PM CST | Areal Flood Advisory | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 2 hr |
| Feb 16, 3:36 PM CST | Areal Flood Advisory | OHX | Bedford, Lewis, Marshall, Maury, Rutherford, Williamson | 114 min |
| Feb 16, 3:39 PM CST | Areal Flood Advisory | OHX | Giles, Lawrence, Marshall, Maury | 3 hr |
| Feb 16, 3:42 PM CST | Tornado Warning | OHX | Giles, Lawrence, Maury | 33 min |
| Feb 16, 4:35 PM CST | Tornado Warning | OHX | Bedford, Marshall | 12 min |
| Feb 16, 5:00 PM CST | Severe Thunderstorm Warning | OHX | Cannon, Rutherford, Wilson | 30 min |
| Feb 16, 5:01 PM CST | Severe Thunderstorm Warning | OHX | Giles, Lawrence | 44 min |
| Feb 16, 5:18 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Rutherford | 27 min |
| Feb 16, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 11 min |
| Feb 16, 5:54 PM CST | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren, White | 23 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.